Colorado, 2004

Tornado and Flash Flood in Colorado, August 9, 2004

August 9, 2004 · NWS PUB · 20 events in 7 counties and zones

18 hail, 1 tornado, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 9, 12:09 PM MST, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 9, 12:09 PM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
109 PM MDT MON AUG 9 2004

.SHORT TERM...
(TONIGHT AND TUESDAY)

MAIN CONCERN IS THE CHANCE FOR SEVERE WEA THIS EVENING OVR ERN
AREAS.  A COUPLE OLD BOUNDARIES LIE OVR PORTIONS OF THE SE PLAINS
TODAY...WHILE ALOFT A SHRTWV WL BE WORKING ITS WAY E OVR NRN CO.
DEW POINTS IN THE MID 50S TO MID 60S ARE BEING REPORTED ACRS THE
SE PLAINS. CAPE VALUES THIS EVENING ARE FORECAST TO BE AS
HIGH AS ABOUT 2600 J/KG...LI/S OF -4 TO -6C AND SHEAR VALUES OF 40-
45 KTS. ALL THIS POINTS TO THE POSSIBILITY OF SEVERE STORMS THIS
EVENING...WITH LARGE HAIL...DAMAGING WINDS AND CANNOT RULE OUT
TORNADOES. LATE TONIGHT THE SHRTWV IS FORECAST TO MOVE DOWN THE FRONT
SIDE OF THE RIDGE RIGHT OVR FAR ERN CO...SO SOME SHOWERS/TSTMS MAY
CONTINUE INTO THE LATE NIGHT OUT IN THAT AREA.  LOW LVL MSTR OVR THE
SE PLAINS TONIGHT MAY GIVE SOME AREAS LOW CLOUDS AND PATCHY FOG...BUT
FOR NOW WL LEAVE THE MENTION OF FOG OUT OF THE GRIDS.  WRN PORTIONS
OF THE FORECAST AREA WL REMAIN DRIER THAN THE E AND ONLY ISOLD
EVENING SHOWERS/TSTMS ARE EXPECTED.

LITTLE CHANGE IS EXPECTED FOR TUE.  THE UPR RIDGE WL REMAIN TO THE
W...KEEPING NW FLOW ALOFT OVR THE AREA WITH ANOTHER UPR LVL
DISTURBANCE TO PROVIDE SOME LIFT TO THE AREA.  THE SE CO PLAINS WL
CONTINUE TO HAVE AMPLE LOW LVL MSTR ALONG WITH FAIRLY DEEP LOW TO MID
LVL UPSLOPE FLOW. AFTERNOON CAPE VALUES ARE FORECAST TO BE AS HIGH AS
AROUND 2400 J/KG WITH SHEAR VALUES OF 40-45KTS AND LI/S OF -3 TO
-6.  SO ONCE AGAIN THERE WL BE A CHANCE FOR SEVERE WEA.  WRN AREAS
AGAIN WL BE RELATIVELY DRY WITH ONLY SOME ISOLATED SHOWERS AND
TSTMS POSSIBLE.

.LONG TERM...
(TUESDAY NIGHT THROUGH MONDAY)

COOLER TEMPS STILL EXPECTED FOR WED/THURS...WITH A SLOW WARMUP LATE
IN THE WEEKEND.

TUESDAY NIGHT...EXPECT STORMS TO REMAIN OVER THE AREA THROUGH THE
EVENING...ADDED SOME LATE EVENING POPS TO THE EAST PLAINS AS
PRECIP LOOKS TO LINGER LATE INTO THE OVERNIGHT HOURS.

WEDNESDAY...A TALE OF TWO MODELS THIS DAY...LEANED TOWARD THE AVN
SOLUTION. ETA DEPICTS 55KTS SHEAR...THETA E RIDGE ALONG 125
CORRIDOR...1-2K J/KG OF CAPE...AND THUS SPREADS PRECIP/CONVECTION
OVER THE AREA. HOWEVER THINK AVN SOLUTION IS MORE ON TRACK...THINKING
CLOUDS AND COOL AIR WILL KEEP PLAINS MOSTLY CAPPED AND GENERATE
MAINLY ISOLD ACTIVITY ALONG THE MTNS. KEPT ISOLD COVERAGE THIS DAY.
MODELS ALSO DIFFER IN OVERNIGHT HOURS AS ETA GOES WITH HIGH PRECIP AS
ANOTHER FROPA MOVES THROUGH AREA WHILE AVN HOLDS BACK FRONT UNTIL
LATER THURS AND IS MUCH LESS AGGRESSIVE WITH PRECIP. EITHER SOLUTION
HAS ANOTHER SHOT OF COOL AIR MOVING IN BEHIND THE EASTERN LONGWAVE
TROF...KEEPING MOISTURE...UPSLOPE...COOLER TEMPS...AND RIPPLES OF
ENERGY IN THE FLOW OVER THE AREA. ANOTHER CHANCE FOR STORMS ALONG
MTS MOVING SOUTHEAST THIS DAY.

FRIDAY DEPICTS ONE LAST DAY OF COOLER TEMPS...THEN EASTERN TROF
BEGINS TO LIFT OUT OVER THE WEEKEND AND RIDGE MOVES OVERHEAD AS
WESTERN TROF BEGINS TO DEEPEN. WESTERN AREAS MAY BEGIN TO SEE AN
INCREASE IN MOISTURE/COVERAGE SUNDAY AND MONDAY IF THIS PATTERN
VERIFIES. RIDGE PROGGED TO FLATTEN OVER AREA SUN/MON AS SHORTWAVES
PASS OVER COLORADO. NO CHANGES FOR NOW.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 9, 11:48 AM MST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1248 PM MDT MON AUG 9 2004

COZ058>089-093>099-101300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
1248 PM MDT MON AUG 9 2004

...A TORNADO WATCH IS IN EFFECT FOR ALL OF THE SOUTHEAST PLAINS
UNTIL 7 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND
SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS...SOME SEVERE...ARE EXPECTED ACROSS THE
SOUTHEAST PLAINS THIS AFTERNOON INTO TONIGHT.

ABUNDANT LOW LEVEL MOISTURE REMAINS IN PLACE OVER THE SOUTHEASTERN
PLAINS TODAY...INCLUDING THE INTERSTATE 25 CORRIDOR AND POINTS EAST.
THIS MOISTURE...IN CONCERT WITH DAYTIME HEATING AND STRONG
INSTABILITY IN THE ATMOSPHERE...WILL LEAD TO THE DEVELOPMENT OF
SEVERE STORMS ACROSS THE PLAINS. THEY WILL DEVELOP FIRST ALONG THE
HIGHER TERRAIN...AS WELL AS ALONG OLD BOUNDARIES IN THE ARKANSAS
RIVER VALLEY...AND WILL MOVE SOUTHEAST. SOME OF THESE STORMS WILL BE
CAPABLE OF PRODUCING GOLF BALL OR GREATER SIZE HAIL...AND WIND GUSTS
GREATER THAN 60 MPH...AS WELL AS ISOLATED TORNADOES. STAY TUNED TO
LOCAL MEDIA FOR UPDATES ON TODAYS WEATHER SITUATION.

THUNDERSTORMS WILL DIMINISH AFTER MIDNIGHT BUT MAY STILL PRODUCE
HEAVY RAIN AS THEY MOVE NEAR THE KANSAS BORDER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF
SOUTH CENTRAL AND SOUTHEASTERN COLORADO ON TUESDAY...MAINLY DURING
THE AFTERNOON AND EVENING HOURS.  RELATIVELY HIGH CAPE AND VERTICAL
SHEAR VALUES COULD BE IN PLACE DURING THE AFTERNOON AND EVENING HOURS
TUESDAY. THIS WOULD PROMOTE THE POTENTIAL FOR A FEW STRONG TO SEVERE
THUNDERSTORMS ALONG AND EAST OF INTERSTATE 25...WHICH INCLUDES
COLORADO SPRINGS...PUEBLO...TRINIDAD...LA JUNTA...LAMAR...AND
SPRINGFIELD. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORM WOULD BE
LARGE HAIL AND STRONG WINDS.  THERE COULD BE THE POTENTIAL FOR AN
ISOLATED TORNADO FROM THE PALMER DIVIDE TO LA JUNTA TO EASTERN LAS
ANIMAS COUNTY LATE TUESDAY AFTERNOON AND EARLY EVENING.  MORE
THUNDERSTORMS ARE PROJECTED ACROSS SOUTH CENTRAL AND SOUTHEASTERN
COLORADO FOR WEDNESDAY THROUGH SUNDAY...BUT THE POTENTIAL FOR SEVERE
WEATHER IS STILL UNCERTAIN. AROUND THE CONTINENTAL DIVIDE AND SAN
LUIS VALLEY...THERE WILL BE THE POTENTIAL FOR ISOLATED HIGH CLOUD
BASE THUNDERSTORMS PRODUCING LITTLE OR NO RAINFALL...LOCALLY GUSTY
WINDS...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS ARE
EXPECTED ACROSS THE EASTERN MOUNTAINS AND SOUTHEAST PLAINS THIS
AFTERNOON AND EVENING.

KC/WFF/METZE

The radar

The Pueblo radar (KPUX), 132 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

18 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Las Animas

When
August 9, 2:55 PM MST to 3:00 PM MST
Where
Las Animas County, 7 mi WSW of Aguilar
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.367, -104.767

Tornado, El Paso

When
August 9, 3:51 PM MST to 3:55 PM MST
Where
El Paso County, 1 mi NE of Calhan
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.050, -104.283

A short lived tornado caused no known damage.

Hail, Huerfano

When
August 9, 4:05 PM MST to 4:10 PM MST
Where
Huerfano County, 4 mi E of Walsenburg
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.617, -104.717

Hail, El Paso

When
August 9, 4:11 PM MST to 4:16 PM MST
Where
El Paso County, Colorado Spgs
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -104.817

Hail, Las Animas

When
August 9, 4:20 PM MST to 4:25 PM MST
Where
Las Animas County, Boncarbo
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.217, -104.700

Hail, El Paso

When
August 9, 4:37 PM MST to 4:42 PM MST
Where
El Paso County, 2 mi WSW of Colorado Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.817, -104.850

Hail, Fremont

When
August 9, 5:30 PM MST to 5:35 PM MST
Where
Fremont County, 17 mi SE of Canon City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.267, -105.017

Hail, Pueblo

When
August 9, 5:37 PM MST to 5:42 PM MST
Where
Pueblo County, Colorado City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -104.867

Hail, Pueblo

When
August 9, 5:37 PM MST to 5:42 PM MST
Where
Pueblo County, Pueblo West
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.333, -104.750

Hail, Pueblo

When
August 9, 5:37 PM MST to 5:42 PM MST
Where
Pueblo County, Blende
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.200, -104.567

Flash Flood, Pueblo

When
August 9, 6:00 PM MST to 7:00 PM MST
Where
Pueblo County, Pueblo West
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.173, -104.513 (the zone’s center; the record gives no point)

Slow moving thunderstorms deposited one inch of rain in approximately 30 minutes causing a 10 to 30 foot wide flow of water up to a foot deep across Alexis Drive in Pueblo West.

Hail, El Paso

When
August 9, 6:20 PM MST to 6:25 PM MST
Where
El Paso County, Ramah
Measured
4.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.117, -104.167

Hail, Crowley

When
August 9, 6:35 PM MST to 6:40 PM MST
Where
Crowley County, Sugar City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.233, -103.667

Hail, Pueblo

When
August 9, 6:45 PM MST to 6:50 PM MST
Where
Pueblo County, Colorado City
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -104.867

Hail, Pueblo

When
August 9, 6:50 PM MST to 6:55 PM MST
Where
Pueblo County, Colorado City
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.917, -104.867

Hail, El Paso

When
August 9, 7:10 PM MST to 7:15 PM MST
Where
El Paso County, Rush
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -104.083

Hail, Kiowa

When
August 9, 8:11 PM MST to 8:16 PM MST
Where
Kiowa County, 9 mi N of Brandon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.583, -102.433

Hail, Las Animas

When
August 9, 8:40 PM MST to 8:45 PM MST
Where
Las Animas County, Trinidad
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.167, -104.517

Hail, El Paso

When
August 9, 8:41 PM MST to 8:46 PM MST
Where
El Paso County, Fountain
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -104.700

Hail, Las Animas

When
August 9, 9:00 PM MST to 9:05 PM MST
Where
Las Animas County, 5 mi NW of Trinidad
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.217, -104.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419274, 5419275, 5419276, 5419277, 5419278, 5419279, 5419280, 5419281, 5419282, 5419283, 5419284, 5419285, 5419286, 5419287, 5419288, 5419289, 5419290, 5419291, 5419292, 5419293.